For the past month I have been experiencing hypnic jerks that at times last up to 2-3 hours. This makes it very hard to fall asleep. For the past 10 years I have had bad insomnia/anxiety problems. For this I have been on remeron and trazodone which do help the insomnia. At the time the hypnic jerks started I was trying to taper myself off of both the medications. I also started a pretty intense exercise regimine as I also have a very bad back and neck (compressed nerves). Today I went to a sleep disorder clinic in SF. She said it seemed as though I have gotten myself into a pattern with the "jerks". My regular doctor prescirbed me to take Ativan when the jerks got real bad which I have been taking most night with the remeron and trazodone for the past month. The sleep doctor said that I should take the Ativan right with the other medications to see if I could break the pattern of these jerks instead of waiting for them (the jerks) to get too bad then take it. She also has had me go up to my regular doses of the remeron and trazodone. She also told me to hold off of the exercising as jerks are related to muscles. She said if we could not break the pattern then she would want me to do a sleep study. Does anyone know if this sounds right? I already have one sleeping disorder (insomnia) and I don't want to start with another and more medication. My anxiety had been bad because of this which I am sure is making it worse. I would appreciate any advice. Thanks
It sounds as if the doctor is suggesting a sleep study to evaluate you for Periodic Limb Movment Disorder. Don't quite understand the comment on "getting yourself into a pattern" with the jerks. If you were to have it, it could be that it is contributing to your insomnia. I'm not familiar with your meds and whether they could be causing the movement issues or not. The meds you are on are not the ones generally prescribed for limb movements, but my experience with the dopamine meds was that they only worked to prevent them from starting, not to stop them once they started, so I understand what the doc meant about that. A sleep study would answer your questions. If you have PLMD, it can be a huge sleep disrupter and cause a snowball effect on one's mental and physical health. Just have to watch the meds for side effects and stay at the lowest dose that works for you.
Hi Jeanzy, how are you? I would like to suggest you to consult a neurophysician and get neurological examination and investigation. Stress and sleep deprivation can certainly trigger of the jerks. You may continue the medications but do not review the dose on own. Sleep study is good idea and can be done in your next visit instead of just observing as you have a very long history and the jerks seem getting worse. Try relaxation by yoga and meditation, few massage sessions may also be beneficial. Avoid strernous exercises/gym, but brisk morning-evening walk and stretches should be ok. Avoid smoking, alcohol and a very late bed routine. Do consult a neurologist and update on the advice. Take care and share your thoughts.
About my meds for RLS and PLMD... sometimes Parkinson's meds are used to treat limb movement disorders. Over the course of almost 10 years I have been on Sinemet, Mirapex, and now Requip. Without a sleep study to confirm PLMD, you would likely not be put on these meds.
Please be careful about getting off prescribed meds, and include your doctor in such a decision. I was a knucklehead last year and when I had no time to fill my script before vacation and several days had passed, I decided to just not go back on the medication. I found out there's reasons why some meds warn against that. Did you ask your doctor at what rate and dose to wean off your meds? I guess what I'm wondering is if the jerks started with reducing the meds or if having the meds reduced just enabled you to be aware of the jerks. At any rate, a sleep study could tell you what's happening.
Thanks you guys. I wil try a sleep study and see if my primary care will send me to a nuerologist. It could have been my weaning off of the meds, stess of my back and neck problems plus starting the new (pretty intense) exercise regimine all at the same time that triggered this. That is what I am hoping anyways. Thanks for responding. It is a good feeling to have support! I will let you know how things go.
Hi Jeanzy, how are you doing? Well, It is better to go in for the sleep study and get evaluated by a neurologist and sleep specialist. Do not stop taking any medication abruptly and do continue your exercise/gym program with a steady pace and rhythm. Are you under the guidance of any trainer? You need to take proper care and have adequate sleep as stress and sleep deprivation could trigger your jerks or may worsen it. Few massage sessions can be helpful. Keep updating on your future visit and doctor advice. Take care.
Hi Suri How are you? That sleep doctor told me not to exercise for this week but I am wondering if that really is the right thing to do. I tend to sleep better when I exercise plus it really helps in strengtheing my back. Now after a couple days of not exercising my back is getting worse again. I think I will as you suggest go slower and see if that works. I don't know if exercise has anything to do with this anyways. I did go back to usual dose of the remeron and trazodone, scratched the tapering down for now, and am also taking the Ativan. I slept a lot last night but am in a medication fog today. Oh well. How are you doing? Hope you are doing well! Thanks again
Hi Jeanyzy, thanks for your reply and the updates. Well, you can follow the instructions as per your attending physician, do casual stretches or just warm up exercises not over exerting as it might lead to spasms of back. Yes, do continue medicines and do not frequenly alter the dose untill the doctor orders so. Try to sleep on hard flat surface which might be helpful. A gentle massage and hot bath before sleep will be soothing. It is good to regularly follow up with your doctor. Keep posted on your further progress. Take care.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.